Alert archive / Montana / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 3, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at May 20, 2006, 4:23 PM MDT for Fergus County, Montana. It was in force for 67 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2006, 4:23 PM MDT (22:23 UTC)
- Expired
- May 20, 2006, 5:30 PM MDT
- In force
- 67 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
County Fergus County, MT
The radar
The Billings radar (KBLX), 175 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 4:30 PM MDT | TSTM WND GST 50 | Winifred, MT | ESTIMATED 50 MPH WIND GUSTS AND PEA SIZE HAIL. |
| May 20, 4:30 PM MDT | TSTM WND GST 58 | 1 E Roy, MT | 58 MPH WIND GUST...AT OSCAR RAWS LOCATION. |
| May 20, 4:50 PM MDT | HAIL 0.25 | 18 Ne Winifred, MT | PEA SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 12:24 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2032 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTFX 202224
SVRTFX
MTC027-202330-
/O.NEW.KTFX.SV.W.0003.060520T2223Z-060520T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
423 PM MDT SAT MAY 20 2006
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN FERGUS COUNTY IN CENTRAL MONTANA
* UNTIL 530 PM MDT
* AT 422 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
WINIFRED TO GRASS RANGE...MOVING EAST AT 40 MPH.
* LOCATIONS IN THE WARNING INCLUDE GRASS RANGE...ROY AND WINIFRED
THIS ALSO INCLUDES HIGHWAY 200 BETWEEN MILE MARKERS 102 AND 123.
HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THESE STORMS.
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 4731 10859 4727 10860 4726 10872 4711 10874
4710 10862 4696 10863 4693 10894 4772 10955
4773 10954 4780 10897 4775 10895 4772 10883
4765 10878 4761 10844 4756 10833 4758 10831
4732 10832
$$
SCHAUMANN2 follow-up statements
000
WWUS55 KTFX 202302
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
502 PM MDT SAT MAY 20 2006
MTC027-202330-
/O.CON.KTFX.SV.W.0003.000000T0000Z-060520T2330Z/
FERGUS MT-
502 PM MDT SAT MAY 20 2006
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM MDT FOR
NORTHEASTERN FERGUS COUNTY...
AT 457 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND WIND GUSTS TO 60 MPH. THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 19 MILES NORTHEAST OF WINIFRED TO WINNETT...
MOVING EAST AT 40 MPH.
THIS ALSO INCLUDES HIGHWAY 191 BETWEEN MILE MARKERS 68 AND 87.
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
SATURDAY EVENING FOR SOUTHWESTERN MONTANA.
LAT...LON 4731 10859 4727 10860 4726 10873 4775 10916
4780 10897 4775 10895 4772 10883 4765 10878
4761 10844 4756 10833 4758 10831 4732 10832
$$
SCHAUMANN000
WWUS55 KTFX 202327
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
526 PM MDT SAT MAY 20 2006
MTC027-202336-
/O.EXP.KTFX.SV.W.0003.000000T0000Z-060520T2330Z/
FERGUS MT-
526 PM MDT SAT MAY 20 2006
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FERGUS COUNTY
EXPIRES AT 530 PM MDT...
NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING IS EXITING THE WARNED AREA...THUS THE
WARNING IS BEING ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
SATURDAY EVENING FOR PORTIONS OF CENTRAL MONTANA.
LAT...LON 4731 10859 4727 10860 4726 10873 4775 10916
4780 10897 4775 10895 4772 10883 4765 10878
4761 10844 4756 10833 4758 10831 4732 10832
$$
SCHAUMANNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:45 PM MDT, 1 hour 38 minutes earlier.
Area forecast discussion, May 20, 2:45 PM MDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 245 PM MDT SAT MAY 20 2006 .DISCUSSION... TONIGHT THROUGH MONDAY...UPPER RIDGE AXIS HAS SHIFTED TO EASTERN MONTANA ALLOWING FOR A MOIST SOUTHWEST FLOW ALOFT OVER THE COUNTY WARNING AREA. SHORT WAVE ENERGY MOVES ACROSS THE AREA THIS AFTERNOON AND EARLY EVENING AND HAS INITIATED SCATTERED THUNDERSTORMS. A PORTION OF THE COUNTY WARNING AREA REMAINS UNDER A SEVERE THUNDERSTORM WATCH AND THE POTENTIAL FOR SEVERE THUNDERSTORMS EXISTS...ESPECIALLY OVER THE EAST. THE AIRMASS STABILIZES TONIGHT BUT ADDITIONAL SHORT WAVE ENERGY WILL MOVE OVER THE AREA SUNDAY AFTERNOON FOR A CONTINUED THREAT OF THUNDERSTORM ACTIVITY SUNDAY AFTERNOON AND AGAIN MONDAY. TEMPERATURES WILL REMAIN WELL ABOVE SEASONAL AVERAGES. EMANUEL MONDAY NIGHT THROUGH SATURDAY...AN UPPER LEVEL RIDGE OVER THE REGION EARLY IN THE PERIOD WILL GET SHUNTED EAST AND DEAMPLIFY AS HEIGHTS LOWER ACROSS THE PACIFIC NORTHWEST. MODELS ARE STILL ADVERTISING A STRONG SHORT WAVE TROUGH TO SWING THROUGH THE REGION MONDAY NIGHT. CHANCE POPS WERE MAINTAINED ACROSS THE ENTIRE FORECAST AREA WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED. A GENERAL SOUTHWEST FLOW WILL THEN SETUP OVER THE REGION BY MIDWEEK WITH AN UPPER LEVEL LOW SLOWLY APPROACHING THE PACIFIC NORTHWEST COAST. LOW CHANCE TO CHANCE POPS WERE CONTINUED INTO SATURDAY AS WEAK DISTURBANCES EJECT FROM THE PARENT LOW. WITH THE MAIN LOW EXPECTED TO REMAIN WEST OF THE AREA UNTIL NEXT WEEKEND...DECIDED TO RAISE TEMPERATURES FOR THE WEDNESDAY THROUGH FRIDAY PERIOD. SCHAUMANN && .AVIATION... UPDATED 1805Z. A SHORTWAVE TROUGH IN THE SOUTHWEST FLOW ALOFT OVER SOUTHWEST AND NORTH CENTRAL MONTANA WILL CONTINUE GENERATING SCATTERED THUNDERSTORMS OVER SOUTHWEST MONTANA AND SPREADING THEM NORTHEAST OVER NORTH CENTRAL MONTANA. THE STORMS WILL CONTAIN GUSTY WINDS AND BRIEF HEAVY RAIN...WITH SOME OF THE STRONGER ONES PRODUCING HAIL AND WIND GUSTS IN EXCESS OF 55 MPH. THE GREATEST THREAT FOR THESE STRONGER STORMS WILL BE IN THE MORE UNSTABLE AIR NORTH AND EAST OF A KGPI-KHLN-KLVM LINE. STORMS WILL DECREASE AND SKIES WILL CLEAR FROM THE SOUTHWEST LATER THIS AFTERNOON THROUGH THE EVENING. VFR CONDITIONS WILL BE THE NORM INTO THE EVENING...WITH MVFR TO LOCAL IFR CONDITIONS POSSIBLE WITH THUNDERSTORMS. A SURFACE BOUNDARY WILL MOVE EAST ACROSS THE AREA DURING THE PERIOD...SHIFTING BREEZY SOUTHEASTERLY WINDS AHEAD OF IT MORE WESTERLY BEHIND IT. COULSTON && .HYDROLOGY... NO SIGNIFICANT HYDROLOGICAL PROBLEMS ARE EXPECTED. HOWEVER SOME AREA STREAMS/RIVERS ARE RUNNING HIGH DUE TO SNOWMELT OR RELEASES FROM UPSTREAM RESERVOIRS. TWO DIFFERENT RIVER STATEMENTS HAVE BEEN ISSUED TO HIGHLIGHT THESE CONDITIONS. && .PRELIMINARY POINT TEMPS/POPS... GTF 52 83 52 86 / 30 20 20 20 CTB 48 81 49 84 / 20 20 20 20 HLN 53 82 52 85 / 10 20 10 20 BZN 47 80 46 83 / 20 20 20 20 WEY 37 73 37 75 / 20 20 20 40 DLN 48 80 46 82 / 10 10 10 30 HVR 52 83 54 90 / 40 10 20 20 LWT 48 80 51 85 / 40 20 30 20 && .TFX WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH UNTIL 8 PM FOR A PORTION OF NORTH CENTRAL MONTANA. && SHORT TERM...EMANUEL LONG TERM...SCHAUMANN AVIATION...COULSTON WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 20, 1:32 PM MDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GREAT FALLS MT 132 PM MDT SAT MAY 20 2006 MTZ012>015-046-048>055-211200- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON- JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 132 PM MDT SAT MAY 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS THIS AFTERNOON AND EARLY THIS EVENING. THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE MOUNTAINS OF SOUTHWEST MONTANA THEN INTENSIFY AS THEY MOVE INTO CENTRAL MONTANA. THEREFORE...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MOST OF SOUTHWEST AND CENTRAL MONTANA...AND IS IN EFFECT UNTIL 8 PM MDT. THE THUNDERSTORMS SHOULD MOVE EAST OF THE AREA BY DARK. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ009>011-044-045-047-211200- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-TOOLE-LIBERTY- BLAINE- 132 PM MDT SAT MAY 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL SPREAD NORTHEAST INTO NORTH CENTRAL MONTANA THIS AFTERNOON AND EARLY THIS EVENING. A FEW STORMS MAY EVEN BECOME SEVERE WITH STRONG GUSTY WINDS AND HAIL GREATER THAN ONE HALF INCH IN DIAMETER. THESE STORMS WILL MOVE EAST OF THE AREA AROUND DARK. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-211200- BEAVERHEAD- 132 PM MDT SAT MAY 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER BEAVERHEAD COUNTY THIS AFTERNOON AND SPREAD NORTHEAST. A FEW STORMS MAY EVEN BECOME SEVERE WITH STRONG GUSTY WINDS AND HAIL GREATER THAN ONE HALF INCH IN DIAMETER. THESE STORMS WILL DIMINISH BY DARK. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, May 20, 2:23 PM MDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
223 PM MDT SAT MAY 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM TSTM WND GST DILLON 45.22N 112.63W
05/20/2006 M53.00 MPH BEAVERHEAD MT MESONET
DILLON RAWS LOCATION
1015 AM TSTM WND GST 8 SW GRANT 44.93N 113.18W
05/20/2006 M54.00 MPH BEAVERHEAD MT MESONET
BRENNER RAWS LOCATION
0130 PM HAIL 25 N BOZEMAN 46.04N 111.04W
05/20/2006 E0.25 INCH GALLATIN MT TRAINED SPOTTER
HEAVY RAIN AND BRIEF HAIL.
0135 PM HAIL 5 W BOZEMAN 45.68N 111.15W
05/20/2006 E0.25 INCH GALLATIN MT TRAINED SPOTTER
HEAVY RAIN AND BRIEF HAIL.
0145 PM HAIL 20 S RINGLING 45.98N 110.81W
05/20/2006 E0.50 INCH GALLATIN MT TRAINED SPOTTER
OCCURRED NEAR WILSALL WITH GUSTY WINDS.
&&
SAUCIERLocal storm report, May 20, 3:45 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
345 PM MDT SAT MAY 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 AM HAIL 15 NE GERALDINE 47.76N 110.04W
05/20/2006 E0.75 INCH CHOUTEAU MT PUBLIC
PENNY SIZE HAIL COVERING HALF THE GROUND. WIND GUSTS
ESTIMATED 40 TO 45 MPH.
&&
BRUSDALocal storm report, May 20, 3:54 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
354 PM MDT SAT MAY 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM HAIL LEWISTOWN 47.06N 109.43W
05/20/2006 M0.25 INCH FERGUS MT TRAINED SPOTTER
WINDS GUSTING TO 44 MPH.
&&
SAUCIERThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 2:41 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau | 64 min |
| May 20, 3:45 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau | 35 min |
| May 20, 5:05 PM MDT | Severe Thunderstorm Warning | TFX | Hill | 25 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.